South Carolina, 2015Tornado in South Carolina, September 24, 2015
September 24, 2015 · NWS CHS · 1 event in 1 county or zone
A large mid and upper level low helped to draw deep moisture into southeast South Carolina while a low pressure system at the surface became centered off the southeast coast. The low tracked slowly west-northwest and aided in backing the low level wind field along the South Carolina coast.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.5 million
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large mid and upper level low helped to draw deep moisture into southeast South Carolina while a low pressure system at the surface became centered off the southeast coast. The low tracked slowly west-northwest and aided in backing the low level wind field along the South Carolina coast. Overnight, coastal front lifted northward and allowed for surface based instability to spread inland from the adjacent coastal waters. Scattered to numerous thunderstorms developed over the coastal waters late in the evening and a few of these exhibited supercell characteristics including strong low level rotation. One thunderstorm in particular quickly strengthened as it moved onshore at Kiawah Island near the coastal front. The storm deepened and rapidly developed strengthening low and mid-level rotation. The thunderstorm soon showed numerous radar characteristics suggestive of a ongoing tornado. Ultimately the thunderstorm spawned a tornado that created a 7 mile path of damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before the first event at Sep 24, 10:06 PM EST, 1 hour 36 minutes earlier.
Area forecast discussion, Sep 24, 10:06 PM EST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
1106 PM EDT THU SEP 24 2015
...FLASH FLOOD WATCH ISSUED FOR PARTS OF THE LOWCOUNTRY...
.SYNOPSIS...
A WEDGE OF HIGH PRESSURE WILL PREVAIL INLAND THROUGH THE WEEKEND AND
INTO THE MIDDLE OF NEXT WEEK. A WEAK AREA OF LOW PRESSURE EMBEDDED
WITHIN A COASTAL TROUGH WILL DRIFT NORTHWARD ALONG THE SOUTHEAST
COAST INTO THE WEEKEND...THEN DISSIPATE OVER THE MID ATLANTIC REGION
BY EARLY NEXT WEEKEND.
&&
.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
A FLASH FLOOD WATCH HAS BEEN ISSUED FOR CHARLESTON...BERKELEY...
COLLETON...DORCHESTER AND BEAUFORT COUNTIES UNTIL 8 AM. MESOSCALE
AND RADAR TRENDS SUGGEST THERE WILL BE AN INCREASING RISK FOR
FLASH FLOODING OVER THE NEXT FEW HOURS AS A LARGE CONVECTIVE BAND
ORGANIZES AND MOVES NORTH. EXPECT 2-4 INCHES WITH LOCAL AMOUNTS IN
EXCESS OF 5 INCHES.
LATE EVENING WATER VAPOR ANIMATIONS SHOW AN IMPRESSIVE TROPICAL
MOISTURE PLUME ADVECTING NORTH AHEAD OF AN UPPER LEVEL CYCLONE
GYRATING OVER SOUTHWEST GEORGIA. PWATS WITHIN THE MOISTURE PLUME
ARE WELL OVER 2 INCHES WITH THE KCHS 25/00Z RAOB SAMPLING A PWAT
OF 2.06 INCHES. THE MOISTURE PLUME HAS ORIGINS FROM THE EASTERN
PACIFIC INTERTROPICAL CONVERGENCE ZONE /ITCZ/ SO THE LATEST
BLENDED PRECIPITABLE WATER PRODUCT DEPICTION OF A RIBBON OF 2.25
TO 2.75 INCH PWATS JUST OFF THE LOWER SOUTH CAROLINA COAST LOOK
REASONABLE. 25/01Z MESOANALYSIS PLACED 1010 HPA LOW PRESSURE ABOUT
50-55NM EAST-SOUTHEAST OF TYBEE ISLAND WITH A PRONOUNCED COASTAL
FRONT EXTENDING NORTH ALONG THE CHARLESTON COUNTY COAST THEN
ARCHING UP ALONG THE UPPER SOUTH CAROLINA COAST AND INTO THE
CRYSTAL COAST OF NORTH CAROLINA.
EXPECT THE SURFACE LOW TO MEANDER NORTHWEST TO THE FAR LOWER
SOUTH CAROLINA COAST OVERNIGHT WHERE THE LARGEST PRESSURE FALLS
ARE BEING CURRENTLY BEING OBSERVED. THE COASTAL FRONT IS ALSO
PROGGED TO MOVE INLAND ACROSS THE CHARLESTON TRI-COUNTY AREA. AS
THE LOW APPROACHES AND THE COASTAL FRONT MOVES INLAND...EXPECT
LOW-LEVEL CONVERGENCE TO INTENSIFY ALONG LOWER SOUTH CAROLINA
COAST WITH VALUES APPROACHING 75-100 G/KG/12HR. THIS SHOULD
RESULT IN SEVERAL BANDS OF MODERATE-HEAVY RAIN MOVING INLAND FROM
THE ATLANTIC AND AFFECTING AN AREA ROUGHLY BOUNDED BY A BEAUFORT-
SUMMERVILLE-MCCLELLANVILLE CORRIDOR OVERNIGHT...WHICH INCLUDES
THE CHARLESTON METRO AREA. THE RAIN COULD BECOME HEAVY AT TIMES AS
PWATS SURGE AND 850-700 HPA INFLOW INTENSIFIES. THERE WILL BE A
RISK FOR FLOODING AS TIDES REMAIN ELEVATED AND ANY CONVECTIVELY
DRIVEN HEAVY RAINFALL COULD EASILY OVERCOME DRAINAGE RATES. WILL
CALL FOR CATEGORICAL POPS OF 80-90 PERCENT FOR MUCH OF SOUTHEAST
SOUTH CAROLINA WITH A SHARP CUT OFF IN POPS ACROSS SOUTHEAST
GEORGIA WHERE A DRY SLOT IS CURRENTLY SITUATED.
TEMPERATURES...PINNING DOWN TEMPERATURES OVERNIGHT WILL BE
TRICKY. LOWS SHOULD BOTTOM OUT IN THE LOWER 60S ACROSS FAR
INTERIOR SOUTHEAST GEORGIA BEFORE LEVELING OUT LATER WITH
TEMPERATURES LIKELY RISING INTO THE LOWER-MID 70S ACROSS THE
CHARLESTON TRI- COUNTY AREA AND ALONG THE LOWER SOUTH CAROLINA
COAST IN RESPONSE TO THE COASTAL FRONT MOVING INLAND. HAVE MADE
SOME SIZABLE ADJUSTMENTS TO HOURLY TEMPERATURES TO TRY AND ACCOUNT
FOR THIS.
TORNADOES/WATERSPOUTS...THERE ARE SMALL PROBABILITIES FOR AN
ISOLATED WATERSPOUT TO MOVE ONSHORE ALONG THE LOWER SOUTH CAROLINA
COAST OVERNIGHT AS AN AREA OF ENHANCED LOW-LEVEL HELICITY
ASSOCIATED WITH THE APPROACHING LOW AND COASTAL FRONT DRAWS
CLOSER. BEST CHANCES COULD BE ALONG THE CHARLESTON COUNTY COAST
IN THE VICINITY OF THE COASTAL FRONT.
FOG/DRIZZLE/STRATUS...THERE ARE SIGNALS THAT WIDESPREAD STRATUS
AND POSSIBLY DRIZZLE COULD IMPACT MUCH OF SOUTHEAST GEORGIA LATER
TONIGHT AS THE DRY SLOT NOTED OVER CENTRAL GEORGIA AND THE FLORIDA
PANHANDLE NUDGES EAST SLIGHTLY. COULD VERY WELL SEE A STRATUS
BUILD DOWN EVENT UNFOLD SOUTH OF THE SAVANNAH RIVER LATER TONIGHT
WITH POSSIBLE DENSE FOG. IT IS UNCLEAR ATTM HOW WIDESPREAD OR
DENSE THE FOG WILL BE...BUT WILL INTRODUCE AREAS OF FOG IN THE
FORECAST FOR MUCH OF SOUTHEAST GEORGIA TO TREND.
&&
.SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY/...
AN UPPER LEVEL LOW OVER THE SOUTHEAST U.S. ON FRIDAY WILL SLOWLY
DRIFT WESTWARD THROUGH SUNDAY AS HIGHER PRESSURE GRADUALLY BUILDS
FROM THE SOUTHEAST/ATLANTIC. THE HIGHEST MOISTURE WILL RESIDE OVER
THE NORTHERN 1/3 OF THE AREA ON FRIDAY...WITH PWS AROUND 2 INCHES...
THEN SHIFT NORTH OF THE AREA SATURDAY AND SUNDAY. HOWEVER...PWS WILL
STILL REMAIN 1.6 TO 1.9 INCHES THROUGH THE PERIOD...ESPECIALLY BY
LATER SUNDAY WHEN TROPICAL MOISTURE BEGINS TO MOVE NORTHEAST TOWARD
THE REGION FROM THE GULF OF MEXICO.
FRIDAY...THE HIGHEST POPS WILL BE DURING THIS PERIOD...ESPECIALLY
OVER THE NORTHERN 1/3...WHERE THE DEEPEST MOISTURE WILL EXIST. A
WEDGE OF HIGH PRESSURE AT THE SURFACE WILL KEEP LOW LEVEL WINDS
NORTHEAST...AND ALONG WITH CLOUDS...WILL HOLD MAX TEMPS IN THE MID
TO UPPER 70S...OR POSSIBLY A BIT LOWER OVER THE NORTH.
BY SATURDAY AND SUNDAY...THE UPPER LOW/FORCING WEAKENS. PART OF THE
UPPER LOW ENERGY MOVES NORTHWEST AND ANOTHER PART DROPS SOUTHWEST
INTO THE WESTERN GULF. AT THE SURFACE...THE WEDGE OF HIGHER PRESSURE
CONTINUES TO GRADUALLY WEAKEN. HAVE POPS LOWERING TO CHANCE LEVELS
ON SATURDAY THEN CHANCE/SLIGHT CHANCE FOR SUNDAY. LOW LEVEL WINDS
WILL REMAIN NORTHEAST WITH HIGHS IN THE UPPER 70S TO LOWER 80S AND
LOWS IN THE MID TO UPPER 60S.
&&
.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
OVERALL CONFIDENCE IN THE LONG TERM IS LESS THAN DESIRABLE AS THE
MODELS CAN/T QUITE DECIDE WHAT THE PATTERN IS GOING TO LOOK LIKE
INTO THE MIDDLE OF NEXT WEEK. CURRENTLY...THE CONSENSUS IS FOR A
ANOTHER UPPER LOW TO SIT NEAR THE SOUTHERN PLAINS/NORTHWEST GULF AND
ALLOW FOR A DEEP SOUTHERLY FEED OF GULF MOISTURE TO PUSH INTO MUCH
OF THE SOUTHEAST. THE INLAND AND PREVAILING NORTHEAST FLOW PERSIST
THROUGH THE FORECAST PERIOD...AND MODEL SOLUTIONS LOOK CONSIDERABLY
WETTER AND MORE ACTIVE THAN THEY DID 24 HOURS AGO. THE FORECAST
FEATURES NEAR NORMAL TEMPERATURES AND POPS CAPPED OFF IN THE CHANCE
RANGE DUE TO THE UNCERTAINTY.
&&
.AVIATION /03Z FRIDAY THROUGH TUESDAY/...
KCHS...MVFR CIGS WILL PREVAIL WITH OCCASIONAL BOUTS OF VSBYS/CIGS
DROPPING TO IFR TERRITORY. SHOWERS SHOULD STEADILY TRANSITION TO
WIDESPREAD RAINS AFTER MIDNIGHT AS LOW PRESSURE APPROACHES THE
COAST. THIS SHOULD KEEP CIGS/VSBYS MAINLY IN MVFR. MVFR WILL
LIKELY LINGER WELL INTO THE DAY FRIDAY.
KSAV...ALTHOUGH HEAVY RAINS WILL LIKELY REMAIN NORTH AND NORTHEAST
OF THE TERMINAL...THE RISK FOR DRIZZLE...LOW STRATUS AND POSSIBLY
FOG WILL INCREASE THIS EVENING THROUGH THE OVERNIGHT PERIOD. THERE
ARE SIGNALS THAT A STRATUS BUILD DOWN EVENT COULD UNFOLD WITH LOW
CIGS TRANSITIONING TO DENSE FOG...ESPECIALLY AFTER 08Z. WILL HAVE
TO WATCH THESE TRENDS CAREFULLY AS INCREASING WINDS ATOP THE
BOUNDARY LAYER DOES INTRODUCE SOME UNCERTAINTY ON WHETHER CIGS
WILL TRANSITION TO FOG OR NOT. INCOMING GUIDANCE IS CERTAINLY
TRENDING LOWER WITH BOTH VSBYS AND CIGS AND THE 00Z TAF WILL TREND
THAT WAY AS WELL. WILL SHOW PREVAILING IFR CIGS WITH CIGS LOWERING
TO ALTERNATE MINIMUMS BY 06Z AND TO AIRFIELD MINIMUMS BY 08Z. WILL
CAP VSBYS AT 2SM FOR NOW GIVEN THE UNCERTAINTY ON HOW LOW VSBYS
WILL DUE TO INCREASING WINDS ALOFT. CONDITIONS WILL IMPROVE ABOVE
AIRFIELD MINIMUMS BY 13Z WITH VFR THEREAFTER.
EXTENDED AVIATION OUTLOOK...FRIDAY...PERIODS OF FLIGHT
RESTRICTIONS...MAINLY FOR CEILINGS... WILL BE POSSIBLE WITHIN
PERIODS OF SHOWERS AND ISOLATED THUNDERSTORMS...ESPECIALLY FOR
KCHS. A GRADUAL IMPROVEMENT IN CONDITIONS LIKELY SATURDAY THROUGH
EARLY NEXT WEEK AS RAIN CHANCES DECREASE. HOWEVER...FLIGHT
RESTRICTIONS FOR CEILINGS STILL POSSIBLE THROUGH THE
WEEKEND...ESPECIALLY AT NIGHT...DUE TO NORTHEAST LOW LEVEL FLOW
BEING OVERRUN BY MOIST SOUTHWEST FLOW ABOVE THE SURFACE.
&&
.MARINE...
TONIGHT...THE GRADIENT CONTINUES TO PINCH ALONG THE LOWER SOUTH
CAROLINA COAST AHEAD OF THE APPROACHING SURFACE LOW.
NO HIGHLIGHTS EXPECTED THROUGH EARLY NEXT WEEK. A TROUGH OF LOW
PRESSURE WILL LIKELY REMAIN OVER THE COASTAL WATERS THROUGH
SATURDAY...THEN BEGIN TO WEAKEN BY SUNDAY AND MONDAY. GENERALLY EAST-
NORTHEAST WINDS OF 15 KTS OR LESS EXPECTED FRIDAY AND SATURDAY...
THEN LIKELY BECOMING WEAKER FROM THE NORTHEAST SUNDAY AND MONDAY.
SEAS EXPECTED TO REMAIN 3 TO 5 FEET OR LESS FRIDAY AND
SATURDAY...THEN EXPECTED TO DECREASE SOME SUNDAY AND INTO EARLY
NEXT WEEK.
&&
.TIDES/COASTAL FLOODING...
ELEVATED TIDES WILL LINGER INTO THE WEEKEND WITH POTENTIAL FOR
SHALLOW COASTAL FLOODING AROUND THE LATE DAY HIGH TIDE CYCLE.
ADDITIONAL COASTAL FLOOD ADVISORIES ARE LIKELY.
RIP CURRENTS...MODERATE RISK FOR FRI. AN ENHANCED RISK FOR RIP
CURRENTS POSSIBLE SATURDAY THROUGH SUNDAY.
&&
.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...FLASH FLOOD WATCH UNTIL 8 AM EDT FRIDAY FOR SCZ043>045-048>050-
052.
MARINE...SMALL CRAFT ADVISORY UNTIL 2 AM EDT FRIDAY FOR AMZ350-352-374.
&&
STHazardous weather outlook, Sep 24, 10:11 PM EST, 1 hour 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
1111 PM EDT THU SEP 24 2015
GAZ087-088-099>101-114>116-118-137-138-140-SCZ040-042-047-260315-
JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-INLAND CHATHAM-LONG-INLAND LIBERTY-INLAND MCINTOSH-
ALLENDALE-HAMPTON-INLAND JASPER-
1111 PM EDT THU SEP 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
DENSE FOG...AREAS OF FOG ARE EXPECTED TO DEVELOP ACROSS MUCH OF
SOUTHEAST GEORGIA TONIGHT. THE FOG COULD BECOME LOCALLY DENSE AT
TIMES WITH VISIBILITIES 1/4 MILE OR LESS. A DENSE FOG ADVISORY MAY
BE NEEDED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ330-350-352-260315-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
1111 PM EDT THU SEP 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
STRONG THUNDERSTORMS...A FEW STRONG THUNDERSTORMS WILL BE
POSSIBLE TONIGHT AS LOW PRESSURE APPROACHES THE COAST. A FEW OF
THE THUNDERSTORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 35
KT...WATERSPOUTS...CLOUD TO WATER LIGHTNING AND HEAVY RAIN
REDUCING VISIBILITIES TO LESS THAN 1 NM. SPECIAL MARINE WARNINGS
MAY BE NEEDED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
GAZ117-119-139-141-SCZ051-260315-
COASTAL BRYAN-COASTAL CHATHAM-COASTAL LIBERTY-COASTAL MCINTOSH-
COASTAL JASPER-
1111 PM EDT THU SEP 24 2015
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
MODERATE RISK FOR RIP CURRENTS.
RIP CURRENTS...PERSISTENT NORTHEAST WINDS MAY BRING AN ENHANCED
RISK OF RIP CURRENTS THROUGH THE WEEKEND.
COASTAL FLOODING...INCREASING ASTRONOMICAL FACTORS AND PERSISTENT
NORTHEAST WINDS WILL RESULT IN AN ENHANCED RISK OF SHALLOW SALT
WATER FLOODING DURING THE EVENING HIGH TIDES THROUGH THE WEEKEND.
COASTAL FLOOD ADVISORIES COULD EVENTUALLY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ043>045-052-260315-
INLAND COLLETON-DORCHESTER-INLAND BERKELEY-TIDAL BERKELEY-
1111 PM EDT THU SEP 24 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
SCZ048>050-260315-
BEAUFORT-COASTAL COLLETON-CHARLESTON-
1111 PM EDT THU SEP 24 2015
...FLASH FLOOD WATCH IN EFFECT UNTIL 8 AM EDT FRIDAY...
...MODERATE RISK FOR RIP CURRENTS IN EFFECT FROM 8 AM EDT FRIDAY
THROUGH FRIDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.
.DAY ONE...TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLASH FLOOD WATCH.
MODERATE RISK FOR RIP CURRENTS.
RIP CURRENTS...PERSISTENT NORTHEAST WINDS MAY BRING AN ENHANCED
RISK OF RIP CURRENTS THROUGH THE WEEKEND.
COASTAL FLOODING...INCREASING ASTRONOMICAL FACTORS AND PERSISTENT
NORTHEAST WINDS WILL RESULT IN AN ENHANCED RISK OF SHALLOW SALT
WATER FLOODING EVENING HIGH TIDES THROUGH THE WEEKEND. COASTAL
FLOOD ADVISORIES COULD EVENTUALLY BE NEEDED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
AMZ354-374-260315-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1111 PM EDT THU SEP 24 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.
.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Local storm report, Sep 24, 7:09 PM EST, 4 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
809 PM EDT THU SEP 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0803 PM HIGH ASTR TIDES 1 SE CHARLESTON 32.77N 79.92W
09/24/2015 CHARLESTON SC PILOT BOAT
STANDING SALT WATER WAS REPORTED IN THE VICINITY OF THE
CHARLESTON BRANCH PILOTS ASSOCIATION OFFICE.
&&
EVENT NUMBER CHS1501034
SPRSpecial weather statement, Sep 24, 7:49 PM EST, 3 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
849 PM EDT THU SEP 24 2015
SCZ049-050-250115-
CHARLESTON SC-COASTAL COLLETON SC-
849 PM EDT THU SEP 24 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON COUNTY UNTIL
915 PM EDT...
AT 849 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
EDISTO BEACH...MOVING NORTHWEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDISTO BEACH AND BENNETTS POINT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3248 8033 3250 8037 3247 8041 3250 8043
3250 8049 3255 8053 3262 8043 3261 8041
3255 8041 3249 8033 3253 8035 3251 8029
TIME...MOT...LOC 0049Z 120DEG 11KT 3247 8034Local storm report, Sep 24, 8:03 PM EST, 3 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CHARLESTON SC
903 PM EDT THU SEP 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM HIGH ASTR TIDES 1 N CHARLESTON 32.80N 79.94W
09/24/2015 CHARLESTON SC SOCIAL MEDIA
RECEIVED AN IMAGE VIA SOCIAL MEDIA OF STANDING SALT
WATER AT THE INTERSECTION OF EAST BAY AND LEE STREETS.
0524 PM HIGH ASTR TIDES 3 WNW FORT SCREVEN 32.03N 80.90W
09/24/2015 CHATHAM GA TIDE GAGE
THE EVENING HIGH TIDE PEAKED AT 9.05 FEET MEAN LOWER
LOW WATER AT FORT PULASKI. SHALLOW SALT WATER FLOODING
TYPICALLY BEGINS AT 9.2 FT MLLW.
0536 PM HIGH ASTR TIDES 1 E CHARLESTON 32.78N 79.93W
09/24/2015 CHARLESTON SC TIDE GAGE
THE HIGH TIDE ON CHARLESTON HARBOR PEAKED AT 7.55 FEET
MEAN LOWER LOW WATER. SHALLOW SALT WATER FLOODING
TYPICALLY BEGINS AT 7 FT MLLW.
0600 PM HIGH ASTR TIDES 1 N CHARLESTON 32.80N 79.94W
09/24/2015 CHARLESTON SC BROADCAST MEDIA
BROADCAST MEDIA REPORTING STANDING WATER AND A FEW
STALLED VEHICLES ALONG EAST BAY STREET AND MORRISON
DRIVE.
0635 PM HIGH ASTR TIDES 1 N CHARLESTON 32.80N 79.94W
09/24/2015 CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE REPORTED SALT WATER FLOODING ON
MORRISON DRIVE AND EAST BAY STREET BETWEEN HARRIS AND
LEE STREETS.
0727 PM HIGH ASTR TIDES 1 N CHARLESTON 32.80N 79.94W
09/24/2015 CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE DEPARTMENT REPORTED THAT AMERICA
STREET BETWEEN LEE AND COOPER STREETS WAS CLOSED DUE TO
TIDAL FLOODING.
0730 PM HIGH ASTR TIDES 1 WNW CHARLESTON 32.79N 79.95W
09/24/2015 CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE DEPARTMENT REPORTED THAT HAGOOD
AVENUE BETWEEN LINE AND ALLWAY STREETS WAS CLOSED DUE TO
TIDAL FLOODING. REPORT WAS RELAYED BY BROADCAST MEDIA
VIA SOCIAL MEDIA.
0750 PM HIGH ASTR TIDES 1 SW CHARLESTON 32.78N 79.94W
09/24/2015 CHARLESTON SC LAW ENFORCEMENT
CHARLESTON POLICE REPORTED THAT THE INTERSECTION OF
BARRE AND WENTWORTH STREETS WAS CLOSED DUE TO TIDAL
FLOODING. REPORT WAS RELAYED VIA SOCIAL MEDIA.
0803 PM HIGH ASTR TIDES 1 SE CHARLESTON 32.77N 79.92W
09/24/2015 CHARLESTON SC PILOT BOAT
STANDING SALT WATER WAS REPORTED IN THE VICINITY OF THE
CHARLESTON BRANCH PILOTS ASSOCIATION OFFICE.
&&
EVENT NUMBER CHS1501026 CHS1501029 CHS1501028 CHS1501027 CHS1501030
CHS1501031 CHS1501032 CHS1501033 CHS1501034
SPRSpecial weather statement, Sep 24, 9:17 PM EST, 2 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1017 PM EDT THU SEP 24 2015
SCZ049-050-250245-
CHARLESTON SC-COASTAL COLLETON SC-
1017 PM EDT THU SEP 24 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF UNTIL 1045 PM EDT...
AT 1016 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST OFFSHORE OF EDISTO BEACH...MOVING WEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND FUNNEL CLOUDS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDISTO BEACH.
THIS STORM MAY INTENSIFY AND HAS SHOWN SOME ROTATION. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 3250 8029 3251 8033 3255 8028 3254 8022
TIME...MOT...LOC 0216Z 101DEG 13KT 3252 8020
Special weather statement, Sep 24, 9:18 PM EST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
1018 PM EDT THU SEP 24 2015
SCZ049-050-250245-
CHARLESTON SC-COASTAL COLLETON SC-
1018 PM EDT THU SEP 24 2015
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF COLLETON AND
CHARLESTON COUNTIES UNTIL 1045 PM EDT...
AT 1016 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
JUST OFFSHORE OF EDISTO BEACH...MOVING WEST AT 15 MPH.
WINDS IN EXCESS OF 40 MPH AND FUNNEL CLOUDS WILL BE POSSIBLE
WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EDISTO BEACH.
THIS STORM MAY INTENSIFY AND HAS SHOWN SOME ROTATION. BE CERTAIN TO
MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV
OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE
NATIONAL WEATHER SERVICE.
LAT...LON 3250 8029 3251 8033 3255 8028 3254 8022
TIME...MOT...LOC 0216Z 101DEG 13KT 3252 8020
Local storm report, Sep 24, 10:20 PM EST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
1120 PM EDT THU SEP 24 2015
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1119 PM HEAVY RAIN 2 SW EDISTO ISLAND 32.54N 80.33W
09/24/2015 M3.22 INCH CHARLESTON SC MESONET
&&
EVENT NUMBER CHS1501035Tornado, Charleston
- When
- September 24, 11:42 PM EST to 11:59 PM EST
- Where
- Charleston County, 3.36 mi SE of Morris Acres to 0.47 mi NE of Johns Is
- Rating
- EF2
- Path length
- 6.85 mi
- Path width
- 880 yd
- Property damage
- $1.5 million
- Reported by
- NWS Storm Survey
- Coordinates
- 32.719, -80.055
A National Weather Service storm survey team confirmed a tornado on Johns Island. The tornado touched down near Cane Slash Road where one home had a portion of its roof ripped off. The tornado then tracked to the north-northwest and crossed Maybank Highway and Brownswood Road, causing minor damage to a few homes and extensive damage to trees. The tornado then tracked further north-northwest and caused the most significant damage along its path on Sonny Boy Lane, where damage to two homes was consistent with a high end EF-2 tornado. At one home, only a small portion of the roof was left intact as the rest of the roof and most of the exterior walls of the well built brick home were knocked down. A large portion of this roof and a ground level air condition unit were hurled about 150 yards. At another well built home across the street, the entire back portion of the two story house was ripped off. From there, the tornado continued its north-northwest track crossing River Road, the Stono River, Main Road, and eventually Highway 17 where it dissipated. Along this portion of the path the tornado produced widespread destruction to numerous acres of trees and damage to the roofs of two businesses near Highway 17. According to a damage assessment performed by the Charleston County Building Services Department, 51 total structures were damaged including 33 with moderate or worse damage and 18 with only minor damage. The total damage estimate resulting solely from structures was $1,539,000. Thousands and thousands of trees were uprooted or snapped off with many falling onto structures, vehicles, and roadways. The tree damage was so extensive and widespread that several roads along the path were impassable for a few days following the event.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in South Carolina, September 24, 2015$36,000 · 2 events
- Coastal Flood in Florida, September 24 to 28, 201512 events
- Dense Fog in West Virginia, September 24, 20152 events
- Flood and Coastal Flood in Florida, September 24, 20152 events
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, September 24, 20151 event
- Dense Fog in Virginia, September 24, 20151 event
- Waterspout in Gulf of Mexico, September 24, 20151 event
- Coastal Flood in South Carolina, September 24, 20151 event
- Damaging Wind in Texas, September 24, 201551 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 602300.